Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Wichita, KS

July 23, 2004Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 23, 2004, 9:55 PM CDT for Butler County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 9:55 PM CDT (02:55 UTC)
Expired
Jul 24, 2004, 4:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 240301
FFWICT
KSC015-240900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 AM CDT

* AT 950 PM CDT...LAW ENFORCEMENT REPORTED FOURMILE CREEK SOUTHWEST 
OF AUGUSTA OUT OF ITS BANKS AND FLOWING OVER NUMEROUS RURAL ROADS. 
OCCASIONAL SHOWERS AND THUNERSTORMS WILL CONTINUE THROUGH THE 
OVERNIGHT HOURS, WHICH WILL LIKELY ONLY EXACERBATE FLOODING 
CONCERNS. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR BUTLER COUNTY
UNTIL 400 AM CDT.

LAT...LON 3791 9686 3749 9684 3750 9712 3791 9713

$$

/KLEINSASSER

NNNN
2 follow-up statements
000 
WGUS73 KICT 240542
FFSICT
KSC015-240900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1235 AM CDT SAT JUL 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR BUTLER COUNTY UNTIL 400 AM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL 
CONTINUED TO FALL OVER WESTERN SECTIONS OF BUTLER COUNTY...MAINLY 
FROM WHITEWATER TO TOWANDA.  2 TO 3 INCHES OF RAIN HAD FALLEN OVER 
THIS AREA ALREADY WITH ANY ADDITIONAL RAINFALL LEADING TO FLOODING. 

SOME LOCATIONS AFFECTED INCLUDE AUGUSTA...BENTON...EL DORADO...POTWIN
AND TOWANDA.

AT 1235 AM CDT LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER WAS 
OVER BUTLER ROAD JUST SOUTH OF PARALLEL AND ALSO JUST SOUTH OF 
HIGHWAY 254.   

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3806 9679 3763 9679 3761 9713 3806 9713

$$

/KETCHAM

NNNN
000 
WGUS73 KICT 240831
FFSICT
KSC015-240900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT SAT JUL 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR BUTLER COUNTY UNTIL 400 AM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL HAD 
DIMINISHED OVER WESTERN BUTLER COUNTY BUT FLOODING CONTINUES. A 
STORM SPOTTER IN BENTON REPORTED ALMOST 4 INCHES OF RAINFALL. 

SOME LOCATIONS AFFECTED INCLUDE AUGUSTA...EL DORADO...LEON...
POTWIN...TOWANDA AND MILE POST 81 ON THE KANSAS TURNPIKE.

TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES, INCLUDING
SUVS AND PICKUPS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3806 9677 3764 9678 3763 9712 3806 9712

$$

/KETCHAM

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:10 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 23, 9:10 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT FRI JUL 23 2004

.DISCUSSION...UPDATE

WILL BE UPDATING FORECAST TO ISSUE FLOOD WATCH FOR WICHITA SOUTH AND
EAST THRU SATURDAY MORNING.  HAVE HAD AREAS OF HEAVY RAIN THIS
EVENING WITH LOCAL FLOODING.  CONCERNED ABOUT ADDITIONAL HEAVY RAIN
DEVELOPING ALONG AND NORTH OF 850MB FRONT CURRENTLY ALONG OK/KS
BORDER (HINTED BY LAMONT PROFILER).  MODELS FORECAST STRONG UPPER
DIVERGENCE IN IN RIGHT-ENTRANCE REGION OF JET...AS WELL AS PERSISTENT
850MB THETA-E ADVECTION AND MOISTURE FLUX OVER SE 1/2 OF KS.  EXPECT
CONTINUED REDEVELOPMENT OF SHRA/TSRA OVER SRN KS...SPREADING ACROSS
ERN/SERN AREAS.  FFG VALUES HIGHER THE FURTHER SE ONE GOES...BUT EVEN
VALUES IN SE KS COULD BE REACHED BY SLOW-MOVING CONVECTION.  WILL
GO WITH FLOOD WATCH.  NO OTHER CHANGES TO FORECAST ANTICIPATED.

WOLF

-------------------------------
348 PM CDT FRI JUL 23 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV TRENDS/QPF TNGT AND SAT, TEMP TRENDS THRU THE PD...

RATHER COMPLEX/UNUSUAL FCST FOR JULY ACRS THE PLAINS THRU MUCH
OF THE FCST PD. MAIN CONCERNS TNGT ARE CNVTV/QPF TRENDS ACRS THE
CWA, WITH POTNL FOR MRGNL SVR WX AND HVY RAFL AGAIN. GREATEST
INSTBY WL RESIDE ACRS THE SRN CWA THIS EVE, WITH SHEAR PROFILE
SUFFICIENT FOR A FEW ORGANIZED/SVR STMS WITH LRG HAIL AND WIND
ALG THE OKLA BORDER. OTHERWISE, DECENT LIFT WITHIN ELEVATED MOIST
LYR N OF SFC BNDRY TNGT ACRS THE CWA FOR SCT-NMRS SHWRS AND
EMBEDDED TSRA. MODEL AND FCST CONSENSUS SUGGESTS GREATEST RISK FOR
ADDTNL HVY RAFL WL BE JUST S OF AREA THAT RECEIVED SOME LCLY HVY
RAFL IN LAST 24HRS. FFG VALUES ARE HIGHER IN THESE AREAS, SO NO
FLOOD WATCH ANTICIPATED AT THIS TIME. HOWEVER, WL LKLY CONT TO
HAVE MINOR FLOODING ISSUES WITH LOCAL FLOOD WARNINGS PROBLY
NEEDED TNGT FOR A FEW COUNTIES.

PTRN MORE REMINISCENT OF TRANSITION SEASON WL PREVAIL THRU THE
WEEKEND, AS LRG CANADIAN AIRMASS CONTS TO OOZE SWD ACRS THE
PLAINS. MSTR/LIFT ALG ELEVATED BAROCLINIC ZONE WL CONT TO
PROVIDE CHCS FOR SHWRS INTO SAT NGT, THOUGH BEST CHCS WL BE
ACRS THE ERN CWA, ASSOCD WITH MID LVL SHRTWV/LOW CIRC WHICH WL
CONT TO MOV SLOWLY EWD INTO ECNTRL/SERN KS. MAIN UPR TROF APCHG
FM THE NRN PLAINS WL GRADULY END PCPN CHCS AS DRIER AIR ADVCTS
IN BY SUNDAY MRNG, THOUGH CLOUDS WL LKLY LINGER ACRS MUCH OF
THE AREA. WL LKLY BE DEALING WITH SOME RECORD TEMPS (BOTH LOW
MAX AND LOW MINS) THE NEXT FEW DAYS AS CANADIAN AIRMASS TAKES
HOLD.

EXTENDED FCST...TEMPS WL BE SLOW TO MODERATE THRU NEXT WEEK,
WITH YET ANOTHER SGFNT UPR TROF MOVG ESEWD ALG THE NRN TIER/
CANADIAN BORDER BY MID-WEEK. THIS MAY PROVIDE SLGT PCPN CHCS
DURG THE TUE NGT-THU TIME FRAME, AS LO LVL MOIST AXIS ACRS
THE HIGHS PLAINS GET SHUNTED EWD INTO THE AREA AHD OF UPR LVL
FEATURES. TEMPS TO RMN BLO CLIMO THRU THE PD, THOUGH PERHAPS
CLOSER TO NORMAL BY THU/FRI.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  70  59  77 /  90  60  40  10
HUTCHINSON      61  69  57  77 /  80  50  30  10
NEWTON          62  68  58  76 /  90  50  40  10
ELDORADO        63  70  59  76 /  90  60  50  10
WINFIELD-KWLD   65  71  60  78 /  90  70  50  20
RUSSELL         58  67  54  77 /  70  40  20   5
GREAT BEND      60  68  56  77 /  70  40  20   5
SALINA          61  69  57  78 /  80  50  30  10
MCPHERSON       61  68  57  77 /  80  50  30  10
COFFEYVILLE     67  72  62  76 /  90  80  60  20
CHANUTE         65  71  60  75 /  90  80  60  20
IOLA            64  71  60  75 /  90  80  60  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Jul 23, 9:45 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT FRI JUL 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
945 PM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF SOUTH CENTRAL
AND SOUTHEAST KANSAS TONIGHT.  RAINFALL WILL BE HEAVY AT TIMES, AND
COULD LEAD TO FLOODING.  A FLOOD WATCH HAS BEEN ISSUED FOR SOUTH
CENTRAL AND SOUTHEAS KANSAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES IS POSSIBLE, WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE
ON SATURDAY FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. NO
SEVERE WEATHER IS EXPECTED.

AFTER A PERIOD OF COOL AND DRY WEATHER THRU EARLY NEXT WEEK, THERE
WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY NIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME
IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY
SEVERE RISK. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LOCALIZED
AND BRIEF NATURE OF THE SEVERE RISK THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/PLW

In the hours before

Local storm report, Jul 23, 5:42 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 NW BARTLETT           37.08N 95.24W
07/23/2004  60 MPH           LABETTE            KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:56 AM CDTFlash Flood WarningICTMarion6 hr
Jul 24, 3:57 AM CDTFlash Flood WarningICTButler3 hr
Jul 24, 7:42 AM CDTFlash Flood WarningICTMarion4 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.